Prevalence of Delayed Neuropathy and Intermediate Syndrome in Acute Organophosphorus Poisoning: A Cross-sectional Toxicological/Clinical Study
International Journal of Medical Toxicology and Forensic Medicine,
Vol. 12 No. 3 (2022),
Background: Organophosphates are among the most common causes of poisoning worldwide—responsible for 3 million poisoning and 200000 deaths every year. Nearly 15% of people who are poisoned die. This cross-sectional toxicological/clinical study aimed to investigate the prevalence and influential factors in the incidence of delayed peripheral neuropathy and intermediate syndrome in acute poisoning with organophosphorus toxins. The study was conducted in Loghman Hakim Hospital, Tehran City, Iran, from 2017 to 2020.
Methods: The study data were obtained from the patients’ records during follow-up. Data included demographic information (age, sex, etc.), vital signs, muscarinic, nicotinic, and neurological symptoms at admission, atropine therapy status, and pralidoxime intake status. Post-discharge complications were obtained, and patients’ Electromyography (EMG) and Nerve Conduction Velocity (NCV) results were recorded and evaluated during hospitalization and follow-up. Statistical analysis was performed using SPSS software, version 22.
Results: Of 63 studied patients, 61.9% were female. The Mean±SD age of the patients was 31.90±13.128 years. Male patients were significantly (P<0.010) older than female ones. The most common muscarinic symptoms were nausea and vomiting (73.2%), diarrhea (34.92%), and abdominal pain (33.33%). Regarding the nicotinic symptoms, sweating (30.16%) and fasciculation (19.05%) were the commonest. Neurological complications were less common; seizures were observed in 3 cases (4.76%) and coma in 2 cases (3.17%). Most patients (79.4%) received pralidoxime with atropine. The Mean±SD days of treatment with atropine and pralidoxime were 5.51±3.52 and 4.06±4.62 days, respectively. Only one death was recorded. The results of the initial EMG-NCV test on the second day of hospitalization showed abnormalities in 4 patients (6.3%), indicating the presence of the intermediate syndrome.
Conclusion: The results of the EMG-NCV tests at our patients’ follow-up (30 days) showed no abnormalities. Hence no cases of delayed neuropathy were seen. During hospitalization, one patient had flaccid paralysis and showed significant impairment on the EMG-NCV test (P<0.01).
- Peripheral Neuropathy
How to Cite
King AM, Aaron CK. Organophosphate and carbamate poisoning. Emergency Medicine Clinics of North America. 2015; 33(1):133-51. [DOI:10.1016/j.emc.2014.09.010] [PMID]
Ranjan A, Jindal T. Toxicology of organophosphate poisoning. Cham: Springer Nature; 2021. [Link]
Peter JV, Sudarsan TI, Moran JL. Clinical features of organophosphate poisoning: A review of different classification systems and approaches. Indian Journal of Critical Care Medicine. 2014; 18(11):735-45. [DOI:10.4103/0972-5229.144017] [PMID] [PMCID]
Quandt SA, Hernández-Valero MA, Grzywacz JG, Hovey JD, Gonzales M, Arcury TA. Workplace, household, and personal predictors of pesticide exposure for farmworkers. Environmental Health Perspectives. 2006; 114(6):943-52. [DOI:10.1289/ehp.8529] [PMID] [PMCID]
Yang C-C, Deng J-F. Intermediate syndrome following organophosphate insecticide poisoning. Journal of the Chinese Medical Association. 2007; 70(11):467-72. [DOI:10.1016/S1726-4901(08)70043-1]
Abdollahi M, Karami-Mohajeri S. A comprehensive review on experimental and clinical findings in intermediate syndrome caused by organophosphate poisoning. Toxicology and Applied Pharmacology. 2012; 258(3):309-14. [PMID] [DOI:10.1016/j.taap.2011.11.014]
Dvir H, Silman I, Harel M, Rosenberry TL, Sussman JL. Acetylcholinesterase: From 3D structure to function. Chemico-Biological Interactions. 2010; 187(1-3):10-22. [PMID] [PMCID] [DOI:10.1016/j.cbi.2010.01.042]
Jalali N, Balali‐Mood M, Jalali I, Shakeri MT. Electrophysiological changes in patients with acute organophosphorous pesticide poisoning. Basic & Clinical Pharmacology & Toxicology. 2011; 108(4):251-5. [DOI:10.1111/j.1742-7843.2010.00652.x] [PMID]
Umakanth, M. Clinical profile of intermediate syndrome following organophosphate poisoning. Asia Pacific Journal of Medical Toxicology. 2018; 7(2):42-5. [DOI:10.22038/apjmt.2018.11342]
Faul F, Erdfelder E, Lang, A-G, Buchner A. G*Power 3: A flexible statistical power analysis program for the social, behavioral, and biomedical sciences. Behavior Research Methods. 2007; 39(2):175-91. [DOI:10.3758/BF03193146] [PMID]
Eddleston M. Poisoning by pesticides. Medicine. 2020; 48(3):214-7. [DOI:10.1016/j.mpmed.2019.12.019]
Hiremath P, Rangappa P, Jacob I, Rao K. Pseudocholinesterase as a predictor of mortality and morbidity in organophosphorus poisoning. Indian Journal of Critical Care Medicine. 2016; 20(10):601-4. [DOI:10.4103/0972-5229.192052] [PMID] [PMCID]
Vijayakumar H, Kannan S, Tejasvi C, Duggappa DR, Gowda KV, Nethra S. Study of effect of magnesium sulphate in management of acute organophosphorous pesticide poisoning. Anesthesia, Essays and Researches. 2017; 11(1):192-6. [DOI:10.4103/0259-1162.194585] [PMID] [PMCID]
Slavica V, Dubravko B, Milan J. Acute organophosphate poisoning: 17 years of experience of the national poison control center in Serbia. Toxicology. 2018; 409:73-9. [DOI:10.1016/j.tox.2018.07.010] [PMID]
Laudari S, Patowary BS, Sharma SK, Dhungel S, Subedi K, Bhattacharya R, et al. Cardiovascular effects of acute organophosphate poisoning. Asia Pacific Journal of Medical Toxicology. 2014; 3(2):64-7. [DOI:10.22038/APJMT.2014.3045]
Rastogi S, Tripathi S, Ravishanker D. A study of neurologic symptoms on exposure to organophosphate pesticides in the children of agricultural workers. Indian Journal of Occupational and Environmental Medicine. 2010; 14(2):54-7. [DOI:10.4103/0019-5278.72242] [PMID] [PMCID]
Talaie H, Owliaey H, Pajoumand A, Gholaminejad M, Mehrpour O. Temperature changes among organophosphate poisoned patients, Tehran-Iran. DARU Journal of Pharmaceutical Sciences. 2012; 20(1):1-5. [DOI:10.1186/2008-2231-20-52] [PMID] [PMCID]
Yurumez Y, Durukan P, Yavuz Y, Ikizceli I, Avsarogullari L, Ozkan S, et al. Acute organophosphate poisoning in university hospital emergency room patients. Internal Medicine. 2007; 46(13):965-9. [DOI:10.2169/internalmedicine.46.6304] [PMID]
Kang E-J, Seok S-J, Lee K-H, Gil H-W, Yang J-O, Lee E-Y, et al. Factors for determining survival in acute organophosphate poisoning. Korean Journal of Internal Medicine. 2009; 24(4):362-7. [DOI:10.3904/kjim.2009.24.4.362] [PMID] [PMCID]
Tagwireyi D, Ball DE, Nhachi CF. Toxicoepidemiology in Zimbabwe: Pesticide poisoning admissions to major hospitals. Clinical Toxicology. 2006; 44(1):59-66. [DOI:10.1080/15563650500394878] [PMID]
Mousavi SR, Alizadeh Ghamsari A, Daadpour B, NAJARI F. Evaluating diagnostic value of electrophysiological testing (EMG-NCV) compared to the activity level of acetylcholinesterase in serum and red blood cells of patients with moderate to severe organophosphate poisoning. Razavi International Journal of Medicine. 2017; 5(2):e44107. [DOI:10.5812/RIJM.44107]
- Abstract Viewed: 230 times
- pdf Downloaded: 185 times